Alert archive / South Carolina / Special Weather Statements in 2020
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at Aug 6, 2020, 6:22 PM EDT for McCormick County, South Carolina. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2020, 6:22 PM EDT (22:22 UTC)
- Expired
- Aug 6, 2020, 6:45 PM EDT
- In force
- 23 min
- Issued by
- NWS Columbia, SC
County McCormick County, SC
The radar
The Greer radar (KGSP), 100 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.4 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 593 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 1116 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
955
WWUS82 KCAE 062222
SPSCAE
Special Weather Statement
National Weather Service Columbia SC
622 PM EDT Thu Aug 6 2020
SCZ018-062245-
McCormick SC-
622 PM EDT Thu Aug 6 2020
...Strong Thunderstorms Will Impact Portions of northeastern
McCormick County Until 645 PM EDT....
At 622 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Troy, or 14 miles south of Abbeville, moving
east at 15 mph.
HAZARD...gusty winds 40 to 50 mph and pea sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
McCormick, Mccormick County Airport, Bordeaux, Long Cane Creek Picnic
Area, Baker Creek State Park and Willington.
LAT...LON 3406 8244 3406 8233 3397 8230 3402 8224
3398 8221 3397 8217 3389 8217 3388 8243
TIME...MOT...LOC 2222Z 268DEG 14KT 3398 8235
$$
fwaWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Aug 6, 2:50 PM EDT, 3 hours 32 minutes earlier.
Area forecast discussion, Aug 6, 2:50 PM EDT, 3 hours 32 minutes before
Area Forecast Discussion National Weather Service Columbia SC 250 PM EDT Thu Aug 6 2020 .SYNOPSIS... Increasing moisture along with an upper level trough will result in scattered showers and thunderstorms mainly during the afternoon and evening. Some drying over the weekend but temperatures will be above normal into next week. && .NEAR TERM /THROUGH TONIGHT/... An upper level trough axis will remain west of the area tonight while a weak inverted trough lingers over the Carolina Piedmont. Scattered to numerous showers and thunderstorms will persist across much of the area through the early evening hours, with convergence along the surface trough and plenty of instability in place. There will be the potential for a few severe thunderstorms, with damaging winds the primary threat given dry air aloft and DCAPE values around 1200 J/kg. The slow moving nature of the storms will also pose a heavy rain/localized flooding threat. The area is outlined in a Marginal Risk for both severe thunderstorms by SPC and heavy rainfall by WPC. Isolated showers and thunderstorms will likely linger through the overnight hours as short wave energy embedded within the southwest flow aloft crosses the area. Clouds will certainly linger, and lower ceilings are expected to develop later tonight. Temperatures will be seasonably mild tonight, with lows ranging from 70-75. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... Friday and Friday night: Upper level trough axis will remain from the west, keeping the region within a southwest flow aloft. At the surface, a weak front/boundary appears to remain nearly stationary across the Piedmont. Moisture advection along and east of the boundary, combined with surface convergence and a short wave disturbance aloft will support numerous showers and thunderstorms across much of the area in the afternoon and early evening, although isolated convection is a possibility even in the morning hours. Isolated pulse severe thunderstorms are possible, with damaging winds the primary threat. High temperatures should be around 90 or in the lower 90s, kept down by cloud cover and afternoon precipitation. The focus for isolated convection appears to shift to the eastern portions of the forecast area during the nighttime hours along with the surface boundary. Expect lows to once again be in the 70-75 degree range. Saturday and Saturday night: The upper trough axis will shift eastward while lifting north of the area atop of a ridge building from the western Atlantic. A weak surface trough appears to be in place across the area. Overall, the coverage of showers and thunderstorms should be a bit lower than previous days, but still expect isolated to scattered convection in the afternoon and early evening, with the greatest coverage across the eastern Midlands. Temperatures should be a bit warmer, with highs in the lower 90s. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... The flow aloft appears to be rather zonal into early next week, before ridging expands over the area from the western Atlantic toward the middle of the week. Overall a more typical summertime pattern, with weak lee side troughing in place inland. Expect mainly diurnally driven scattered showers and thunderstorms each day through the period, along with slightly above normal temperatures. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... Plenty of moisture remains in the forecast area with most terminals lifting from MVFR to VFR ceilings this afternoon. Significant rainfall that occurred yesterday at AGS and DNL has resulted in fog slowly dissipating into a haze layer trapped in the Savannah River basin...with resulting patchy MVFR areas that likely will linger until 20-21Z. Thunderstorms will develop this afternoon in a warm, moist airmass. Convective coverage is expected to be high enough to warrant mention via TEMPOs in all TAFs. Periodic restrictions from thunderstorms, including gusty winds, will be possible at all TAF sites through the evening. Although activity should diminish overnight, we cannot rule out a few lingering thunderstorms through the remainder of the TAF period. Expect light S or SE surface winds for much of the forecast period. Overnight, MVFR-IFR ceilings are expected to redevelop along the base of a mixed layer and 20-kt low level jet. Significant visibility restrictions are not expected, but ceilings are certain. EXTENDED AVIATION OUTLOOK...Restrictions possible each day in mainly diurnally driven convection as well as late night/early morning fog/stratus. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Aug 6, 2:58 PM EDT, 3 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 258 PM EDT Thu Aug 6 2020 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116- 071900- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg- Northern Lancaster-Southern Lancaster- 258 PM EDT Thu Aug 6 2020 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...This afternoon and tonight. There is a marginal risk of severe thunderstorms this afternoon and evening especially across the north Midlands and Pee Dee. Damaging winds are the main threat. Slow moving thunderstorms producing heavy rainfall could result in localized flooding through this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Marginal risk of severe thunderstorms Friday afternoon and evening. Damaging winds are the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 6, 3:48 PM EDT, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Columbia SC
348 PM EDT Thu Aug 6 2020
SCZ041-062030-
Bamberg SC-
348 PM EDT Thu Aug 6 2020
...Strong Thunderstorms Will Impact Portions of southern Bamberg
County Until 430 PM EDT....
At 348 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Rivers Bridge State Park, or 12 miles south
of Bamberg, moving northeast at 10 mph.
HAZARD...gusty winds 40 to 50 mph, pea sized hail and excessive
cloud to ground lightning.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely. All outdoor activities should cease. Move
indoors immediately.
Some locations in the path of this storm include...
Bamberg, Rivers Bridge State Park, Ehrhardt and Olar.
Move indoors immediately. Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.
LAT...LON 3305 8110 3306 8113 3314 8121 3334 8105
3315 8084 3312 8089 3310 8089 3308 8092
3310 8094 3303 8108
TIME...MOT...LOC 1948Z 224DEG 9KT 3312 8109
fwaLocal storm report, Aug 6, 3:52 PM EDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
352 PM EDT THU AUG 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0331 PM TSTM WND DMG 7 SSW IRWIN 34.60N 80.88W
08/06/2020 LANCASTER SC LAW ENFORCEMENT
SC HIGHWAY PATROL REPORTED TREES DOWN ON
GREAT FALLS HWY AT SPRING PARK RD. TIME
ESTIMATED BY RADAR.
&&
HCLocal storm report, Aug 6, 4:29 PM EDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
429 PM EDT THU AUG 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0221 PM HAIL 1 ESE CHERAW 34.69N 79.88W
08/06/2020 E1.00 INCH CHESTERFIELD SC TRAINED SPOTTER
SPOTTER REPORTED HAIL FELL ACROSS THE TOWN
OF CHERAW WITH A FEW HAILSTONES THE SIZE OF
QUARTERS, ALTHOUGH MOST WERE NICKEL TO PENNY
SIZED.
&&
HCLocal storm report, Aug 6, 4:31 PM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
431 PM EDT THU AUG 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0331 PM TSTM WND DMG 8 SSW IRWIN 34.60N 80.89W
08/06/2020 LANCASTER SC LAW ENFORCEMENT
SC HIGHWAY PATROL REPORTED A TREE DOWN ON
HIGHWAY 200 AT HIGHWAY 97. TIME ESTIMATED BY
RADAR.
&&
HCSpecial weather statement, Aug 6, 4:49 PM EDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Columbia SC
449 PM EDT Thu Aug 6 2020
SCZ022-029-031-062115-
Sumter SC-Kershaw SC-Lee SC-
449 PM EDT Thu Aug 6 2020
...Strong Thunderstorms Will Impact Portions of northwestern
Sumter...southeastern Kershaw and northwestern Lee Counties Until 515
PM EDT....
At 449 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 8 miles south of Goodale State Park, or 8 miles
southeast of Camden, moving northeast at 10 mph.
HAZARD...strong winds 45 to 55 mph and up to nickel sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Camden, Lucknow, Rembert, Antioch and Spring Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.
&&
This includes Interstate 20 in South Carolina between mile markers 97
and 117.
LAT...LON 3409 8055 3422 8062 3436 8036 3418 8025
TIME...MOT...LOC 2049Z 245DEG 10KT 3417 8050
fwaSpecial weather statement, Aug 6, 6:22 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
622 PM EDT Thu Aug 6 2020
SCZ018-062245-
McCormick SC-
622 PM EDT Thu Aug 6 2020
...Strong Thunderstorms Will Impact Portions of northeastern
McCormick County Until 645 PM EDT....
At 622 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Troy, or 14 miles south of Abbeville, moving
east at 15 mph.
HAZARD...gusty winds 40 to 50 mph and pea sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
McCormick, Mccormick County Airport, Bordeaux, Long Cane Creek Picnic
Area, Baker Creek State Park and Willington.
LAT...LON 3406 8244 3406 8233 3397 8230 3402 8224
3398 8221 3397 8217 3389 8217 3388 8243
TIME...MOT...LOC 2222Z 268DEG 14KT 3398 8235
fwaThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 10:50 AM EDT | Areal Flood Advisory | CAE | Clarendon | 115 min |
| Aug 6, 1:43 PM EDT | Special Weather Statement | CAE | Barnwell | 32 min |
| Aug 6, 2:03 PM EDT | Special Weather Statement | CAE | Chesterfield | 42 min |
| Aug 6, 2:15 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 30 min |
| Aug 6, 3:03 PM EDT | Special Weather Statement | CAE | Kershaw, Lancaster | 27 min |
| Aug 6, 3:22 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lancaster | 38 min |
| Aug 6, 3:48 PM EDT | Special Weather Statement | CAE | Bamberg | 42 min |
| Aug 6, 4:49 PM EDT | Special Weather Statement | CAE | Lee | 26 min |
| Aug 6, 4:54 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lee | 36 min |
| Aug 6, 6:05 PM EDT | Areal Flood Advisory | CAE | Lexington, Richland | 115 min |
| Aug 6, 6:56 PM EDT | Special Weather Statement | CAE | Fairfield | 34 min |
| Aug 6, 6:58 PM EDT | Flash Flood Warning | CAE | Lexington, Richland | 3 hr |
| Aug 5, 9:33 PM EDT | Special Weather Statement | CAE | Burke | 42 min |
| Aug 6, 7:14 PM EDT | Special Weather Statement | CAE | Burke | 61 min |
| Aug 6, 7:34 PM EDT | Areal Flood Advisory | CAE | Burke | 111 min |
Nearby
Special Weather Statements in South Carolina, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.